Wisconsin, 2002

Tornado and Flooding in Wisconsin, August 21 to 22, 2002

August 21 to 22, 2002 · NWS MKX · 54 events in 19 counties and zones

The severer weather and flooding that affected much of south-central and southeast Wisconsin on August 21, 2002, into the pre-dawn hours of the 22nd, was probably the most widespread and significant outbreak for the 2002 warm-season. Just about every type of weather phenomena was observed: a tornado; a funnel cloud; powerful, hurricane-force, downburst winds that uprooted trees and damaged…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.0 million
Crop damage
$3,000
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The severer weather and flooding that affected much of south-central and southeast Wisconsin on August 21, 2002, into the pre-dawn hours of the 22nd, was probably the most widespread and significant outbreak for the 2002 warm-season. Just about every type of weather phenomena was observed: a tornado; a funnel cloud; powerful, hurricane-force, downburst winds that uprooted trees and damaged buildings; torrential rains reducing visibilities to 100 feet; urban and small stream flooding; numerous lightning strikes - some that resulted in fire damage; and the early stages of a ground-based vortex that never made it to tornado status. Clusters and short lines of thunderstorms ahead of a cold front eventually merged into a single complex that moved west to east across southern Wisconsin. Surface dewpoints were in the lower 70s and maximum afternoon temperatures were in the mid to upper 80s. At least 56,000 customers in southeast Wisconsin lost electrical power thanks to lightning strikes, and tree damage to power lines. One of the worst lightning strikes was in Fox Point (Milwaukee Co.), where a lightning fire burned a home to the ground. In the city of Racine (Racine Co.), lightning blew a home's windows out. Near Rewey (Iowa Co.), the thunderstorm winds blew the roof of a building, and flattened a farm shed. Just southwest of Lamont (Lafayette Co.), the winds blew an attached garage off a home, demolished an old barn whose pieces were pushed onto a road, and leveled several large trees. North of Baraboo (Sauk Co.), the winds pushed a tree on to a home, and damaged siding and cables on another home. A weak F0 tornado spun up in the rural area north-northwest of Oakfield (Fond du Lac Co.), but damage was limited to vegetation. The discussion on this tornado can be found as a separate August 21, 2002 episode in this publication. About 3 miles southeast of Oakfield, a gustnado (Thunderstorm Wind event) with estimated wind speeds of 61 to 70 kts (70 to 80 mph) tore off a pole shed's roof, demolished yard furniture, and severely damaged another building. Some corn crop was also damaged. Based on WSWR-88D imagery, it appears that the convergence of two gust fronts initiated the gustnado. North-northeast of Monroe (Green Co.) a shed was blown onto a road and further northeast near Albany a farm wagon was blown on to a road. Partial roof damage occurred southwest of Albion (Dane Co.) as the storms moved through. A trained spotter on the west shore of Rock Lake in the city of Lake Mills (Jefferson Co.) observed a circulation whip up 3-foot tall waves with white caps on the lake while also observing a wall cloud above. This vortex never spun up to cloud base, which would have classified it a tornado. No damage was noted. A weak gustnado on a gust front, with estimated winds of 52 to 61 kts (60 to 70 mph) damaged some corn and trees just 1/4 mile to the west of the Milwaukee/Sullivan NWS office east of Rome. An incredibly powerful macroburst tore through the area from just northeast of the Waukesha County airport northeastward through Pewaukee to that part of Brookfield east of Capital Drive Airport. Estimated wind speeds reach 100 mph based on a measured gust of 98 mph at a home south of Green Rd. near Duplainville, in the Town of Brookfield. At the intersection of I-94 and Hwy T, the steel support posts for road signs were twisted by the winds. At least 8 homes southeast of Duplainville had damage ranging from blown-out windows and damaged chimneys to roof damage, toppled street lights, and a demolished garage. One house was slightly shifted off it foundation; obviously it wasn't well-anchored to its foundation. In the city of Brookfield there were two localized areas where large trees were uprooted: in the Camelot Park area and in the Beverly Hills Park area. A large tree fell onto a home's screened porch, resulting in severe damage. A couple other homes had some minor gutter, siding, and window damage as large tree branches scraped the sides while falling. The powerful winds also hit Milwaukee County hard. An estimated wind gust of at least 70 kts (80 mph) ripped a 100-foot long blimp from its mooring at Timmerman Field, allowing the blimp to fly about 6 blocks and damage 4 homes on impact. The winds blew water through the flaps that cover the edges of the retractable roof panels of Miller Park in Milwaukee, resulting in a saturated playing field, and some wet spectators. In Cudahy an eight-car garage's roof was removed by the winds, and 3 stalls collapsed, based on Amateur Radio reports. A picnic shelter and several other garages and businesses on College Ave. near Lake Michigan also sustained some damage. In the city of South Milwaukee, a business's sign and fence were destroyed by the winds. Another powerful hurricane-force microburst moved northeast through Sturtevant (Racine Co.) through the north side of the city of Racine to Wind Point. The roof of an apartment building in Racine was partially ripped off by the winds. In addition, large trees were uprooted and several other homes suffered slight damage from felled trees and tree branches. Farther west in the Waterford area, a 2-story tall grain bin was lifted off the ground and moved 15 feet by the winds, while nearby large trees were damaged.Torrential rainfalls up to the rate of 1 inch in 15 to 20 minutes were common with many of the storms, resulting in scattered areas of urban and small stream flooding. The rainfall rate at one location in the city of Milwaukee peaked at over 6 inches per hour! Combined late-afternoon and evening rainfall totals reached 1 to 3 inches across much of south-central and southeast Wisconsin. The southern part of Lafayette County near the Illinois border received up to 5 to 6 inches of rain (based on WSR-88D Doppler radar rainfall estimates) due to repeated rounds of thunderstorms moving west to east across that area. In Gratiot, 4.10 inches were measured, but this location was north of the area that had greater amounts. Just across the border in the northwestern Illinois counties of Jo Daviess and Stephenson spotters measured over 10 inches of rain! Luckily for Lafayette County, which has hilly terrain, the rains came in several rounds and resulted in only urban/small stream flooding, rather than flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 21, 12:30 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 21, 12:30 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
130 PM CDT WED AUG 21 2002

SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF
THE DELLS TO NORTH OF MANITOWOC.  WARMFRONT IS BECOMING BETTER
DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE
NORTH.   DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND
SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND
3000 J/KG JUST TO THE NORTH.  MEANWHILE CONVERGENCE FROM 850 MB LOW
LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA
SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA.  THE
CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON.

THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE
AFTERNOON AND EVENING.  BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE
REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES
REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND
SE WI.  APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME
IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE
WSW...REDUCING THE SHEAR.  THUS THERE IS A WINDOW OF OPPORTUNITY FOR
SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED
TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL.
THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE
MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW.
THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING.

THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES
AROUND 2.25 INCHES.  WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS
MAY CAUSE TRAINING.  THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1
HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4
INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED.

IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD
FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB
WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS.
STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID
LEVEL SHORTWAVE SHOULD BE WATCHED.

.MKX...NONE.

HENTZ

In the hours before

Special weather statement, Aug 21, 10:30 AM CST, 5 hours 58 minutes before
WIZ046-047-051-052-056>060-062>072-211830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1130 AM CDT WED AUG 21 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER
THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.  IN ADDITION...HEAVY RAINS MAY CAUSE SOME LOCALIZED URBAN
OR FLASH FLOODING.  ENOUGH SHEAR EXITS LATE THIS AFTERNOON...SO AN
ISOLATED TORNADO IS POSSIBLE.

DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL
ARE POSSIBLE. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING ON ROADS AND
ALONG SMALLER RIVERS AND STREAMS.

DISCUSSION...WARMER AND MORE HUMID AIR WILL FLOW INTO WISCONSIN
TODAY. THE ARRIVAL OF AN UPPER LEVEL DISTURBANCE WILL HELP ENHANCE
THUNDERSTORM DEVELOPMENT IN THIS FAVORABLE AIRMASS ACROSS SOUTHERN
WISCONSIN LATE THIS AFTERNOON AND EVENING.  A LAGGING COLD FRONT
WILL MOVE THROUGH LATE TONIGHT...THEN HOLD NEARLY STATIONARY
ALONG THE ILLINOIS BORDER.

OUTLOOK FOR DAY 2 THURSDAY...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AS THE COLD FRONT BECOMES STATIONARY JUST SOUTH OF THE
WISCONSIN/ILLINOIS BORDER.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MY BE NEEDED THIS
AFTERNOON AND EVENING.

ADDITIONAL INFORMATION...DETAILS AND DISCUSSIONS ARE CONTAINED IN
OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS. CHECK OUR
WEB SITE AT WWW.CRH.NOAA.GOV/MKX

HENTZ

The radar

The La Crosse radar (KARX), 126 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

35 thunderstorm wind, 9 flood, 8 lightning, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 21, 4:28 PM CST
Where
Iowa County, Rewey
Measured
65 kt (75 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -90.400

Thunderstorm Wind, Fond du Lac

When
August 21, 4:30 PM CST
Where
Fond du Lac County, Ripon
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.833, -88.833

Thunderstorm Wind, Sauk

When
August 21, 4:35 PM CST
Where
Sauk County, 1 mi SW of Limeridge
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.450, -90.167

Thunderstorm Wind, Iowa

When
August 21, 4:45 PM CST
Where
Iowa County, Mineral Pt
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -90.183

Thunderstorm Wind, Lafayette

When
August 21, 4:45 PM CST to 4:50 PM CST
Where
Lafayette County, Leadmine
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -90.350

Thunderstorm Wind, Sauk

When
August 21, 4:45 PM CST to 4:55 PM CST
Where
Sauk County, 5 mi NW of West Baraboo
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -89.850

Thunderstorm Wind, Lafayette

When
August 21, 5:00 PM CST
Where
Lafayette County, 5 mi SSE of Gratiot
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.517, -89.983

Thunderstorm Wind, Dane

When
August 21, 5:00 PM CST
Where
Dane County, 5 mi NNW of Cross Plains
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -89.667

Thunderstorm Wind, Lafayette

When
August 21, 5:05 PM CST to 5:08 PM CST
Where
Lafayette County, 2 mi SW of Lamont
Measured
70 kt (81 mph)
Property damage
$110,000
Reported by
LAW ENFORCEMENT
Coordinates
42.683, -90.017

Thunderstorm Wind, Marquette

When
August 21, 5:05 PM CST to 5:10 PM CST
Where
Marquette County, Briggsville
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
43.650, -89.583

Thunderstorm Wind, Columbia

When
August 21, 5:10 PM CST
Where
Columbia County, 1 mi SE of Lewiston
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.567, -89.617

Thunderstorm Wind, Dane

When
August 21, 5:30 PM CST
Where
Dane County, Belleville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.850, -89.533

Flood, Fond du Lac

When
August 21, 5:30 PM CST to 8:00 PM CST
Where
Fond du Lac County, Fond du Lac
Reported by
AMATEUR RADIO
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Tornado, Fond du Lac

When
August 21, 5:41 PM CST
Where
Fond du Lac County, 1 mi S of Lamartine
Rating
F0
Path length
0.6 mi
Path width
30 yd
Reported by
AMATEUR RADIO
Coordinates
43.717, -88.567

A weak tornado spun up in the rural area north-northwest of Oakfield, just east-southeast of the intersection of Hwy 151 and TC. It moved east-southeast and crossed Hwy Y before dissipating. A few trees were uprooted and some grasses were flattened. Wind speeds, based on damage to vegetation, was estimated about 52 to 61 kts (60 to 70 mph). Amateur Radio operators who observed this weak tornado noted that one had to be within 100 yards of the vortex in order to see it due to rain-wrapping and haze.

Flood, Dane

When
August 21, 5:45 PM CST to 7:00 PM CST
Where
Dane County, Belleville
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Flood, Jefferson

When
August 21, 6:00 PM CST to 7:00 PM CST
Where
Jefferson County, Watertown
Reported by
AMATEUR RADIO
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Green

When
August 21, 6:05 PM CST to 6:10 PM CST
Where
Green County, 3 mi NW of Monroe
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
42.633, -89.683

Thunderstorm Wind, Rock

When
August 21, 6:05 PM CST to 6:10 PM CST
Where
Rock County, 5 mi SW of Edgerton
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -89.133

Thunderstorm Wind, Fond du Lac

When
August 21, 6:08 PM CST to 6:10 PM CST
Where
Fond du Lac County, 3 mi SE of Oakfield
Measured
70 kt (81 mph)
Property damage
$100,000
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
43.650, -88.500

Funnel Cloud, Jefferson

When
August 21, 6:14 PM CST
Where
Jefferson County, 4 mi W of Ft Atkinson
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dane

When
August 21, 6:15 PM CST to 6:25 PM CST
Where
Dane County, 3 mi SW of Albion
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.850, -89.117

Thunderstorm Wind, Rock

When
August 21, 6:20 PM CST
Where
Rock County, Clinton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -88.867

Lightning, Rock

When
August 21, 6:20 PM CST
Where
Rock County, Janesville
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Flood, Rock

When
August 21, 6:25 PM CST to 8:00 PM CST
Where
Rock County, Edgerton
Reported by
TRAINED SPOTTER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Thunderstorm Wind, Jefferson

When
August 21, 6:25 PM CST to 6:27 PM CST
Where
Jefferson County, 4 mi ESE of Rome
Measured
56 kt (64 mph)
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.967, -88.733

Flood, Rock

When
August 21, 6:30 PM CST to 8:00 PM CST
Where
Rock County, 2 mi S of Newark
Reported by
TRAINED SPOTTER
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Lightning, Sheboygan

When
August 21, 6:30 PM CST
Where
Sheboygan County, Plymouth
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Thunderstorm Wind, Jefferson

When
August 21, 6:40 PM CST
Where
Jefferson County, Busseyville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -88.983

Thunderstorm Wind, Walworth

When
August 21, 6:40 PM CST
Where
Walworth County, Richmond
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -88.733

Thunderstorm Wind, Waukesha

When
August 21, 6:45 PM CST to 6:55 PM CST
Where
Waukesha County, 1 mi NE of Waukesha Co Arpt
Measured
87 kt (100 mph)
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
43.050, -88.217

Flood, Waukesha

When
August 21, 6:45 PM CST to 8:00 PM CST
Where
Waukesha County, Waukesha
Reported by
AMATEUR RADIO
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Thunderstorm Wind, Dodge

When
August 21, 6:50 PM CST
Where
Dodge County, 1 mi E of Neosho
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.317, -88.500

Thunderstorm Wind, Walworth

When
August 21, 6:51 PM CST
Where
Walworth County, 2 mi S of Elkhorn
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.650, -88.550

Flood, Ozaukee

When
August 21, 7:00 PM CST to 9:00 PM CST
Where
Ozaukee County, Port Washington
Reported by
TRAINED SPOTTER
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ozaukee

When
August 21, 7:02 PM CST
Where
Ozaukee County, Fredonia
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
43.467, -87.950

Thunderstorm Wind, Dane

When
August 21, 7:05 PM CST
Where
Dane County, Marshall
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.167, -89.050

Thunderstorm Wind, Racine

When
August 21, 7:05 PM CST to 7:10 PM CST
Where
Racine County, Waterford
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
42.767, -88.217

Thunderstorm Wind, Washington

When
August 21, 7:07 PM CST
Where
Washington County, Germantown
Measured
56 kt (64 mph)
Reported by
AMATEUR RADIO
Coordinates
43.233, -88.100

Thunderstorm Wind, Waukesha

When
August 21, 7:10 PM CST
Where
Waukesha County, 3 mi S of Waukesha
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.967, -88.217

Thunderstorm Wind, Milwaukee

When
August 21, 7:12 PM CST to 7:25 PM CST
Where
Milwaukee County, West Allis
Measured
56 kt (64 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
43.000, -87.967

Thunderstorm Wind, Milwaukee

When
August 21, 7:15 PM CST
Where
Milwaukee County, Timmerman Arpt
Measured
70 kt (81 mph)
Property damage
$5.1 million
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -88.033

Thunderstorm Wind, Washington

When
August 21, 7:15 PM CST
Where
Washington County, 4 mi E of West Bend
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -88.100

Thunderstorm Wind, Kenosha

When
August 21, 7:15 PM CST to 7:25 PM CST
Where
Kenosha County, Twin Lakes
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -88.250

Thunderstorm Wind, Racine

When
August 21, 7:20 PM CST to 7:35 PM CST
Where
Racine County, Sturtevant
Measured
74 kt (85 mph)
Property damage
$1.0 million
Reported by
LAW ENFORCEMENT
Coordinates
42.700, -87.900

Thunderstorm Wind, Milwaukee

When
August 21, 7:30 PM CST to 7:35 PM CST
Where
Milwaukee County, Cudahy
Measured
65 kt (75 mph)
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
42.950, -87.850

Flood, Sheboygan

When
August 21, 7:30 PM CST to 9:30 PM CST
Where
Sheboygan County, Cedar Grove
Reported by
NEWSPAPER
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Lightning, Racine

When
August 21, 7:30 PM CST
Where
Racine County, 1 mi E of Horlick Racine Arpt
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Lightning, Racine

When
August 21, 7:30 PM CST
Where
Racine County, Racine
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Thunderstorm Wind, Green

When
August 21, 8:43 PM CST to 8:50 PM CST
Where
Green County, Juda
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.583, -89.500

Lightning, Milwaukee

When
August 21, 9:00 PM CST
Where
Milwaukee County, Fox Pt
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Lightning, Milwaukee

When
August 21, 9:00 PM CST
Where
Milwaukee County, White Fish Bay
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Lightning, Waukesha

When
August 21, 9:30 PM CST
Where
Waukesha County, 3 mi SE of Delafield
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Lightning, Waukesha

When
August 21, 9:35 PM CST
Where
Waukesha County, 2 mi S of Hartland
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Flood, Lafayette

When
August 22, 3:20 AM CST to 6:00 AM CST
Where
Lafayette County, Benton
Reported by
TRAINED SPOTTER
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314912, 5314917, 5314919, 5314913, 5314915, 5314920, 5314916, 5314923, 5314914, 5314922, 5314921, 5314924, 5315014, 5315013, 5314925, 5315124, 5315015, 5315016, 5314918, 5315024, 5315021, 5315017, 5315123, 5315018, 5315023, 5315019, 5315117, 5315022, 5315026, 5315027, 5315029, 5315037, 5315025, 5315033, 5315032, 5315020, 5315031, 5315038, 5315028, 5315034, and more.